Texas, 2010

Wildfire in Texas, December 12, 2010

December 12, 2010 · NWS CRP · 1 event in 1 county or zone

Relative humidity dropped into the teens and winds gusted between 20 and 25 mph, and when combined with the dry fuels across the region produced fire behavior that was difficult to control on December 12th. Debris burning sparked a wildfire just south of Skidmore, near Highway 181 and Povlish Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Relative humidity dropped into the teens and winds gusted between 20 and 25 mph, and when combined with the dry fuels across the region produced fire behavior that was difficult to control on December 12th. Debris burning sparked a wildfire just south of Skidmore, near Highway 181 and Povlish Road. The wildfire consumed 600 acres, destroying one home and a tractor. Three additional homes were threatened and saved.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 12, 10:22 AM CST, 38 minutes earlier.

Area forecast discussion, Dec 12, 10:22 AM CST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1022 AM CST SUN DEC 12 2010

.DISCUSSION...THE ANTICIPATED DECAY IN WIND OVER THE BAYS BELOW
SCA CRITERION HAS YET TO OCCUR. CONCUR WITH DETERMINISTIC OUTPUT
THAT MOMENTUM WILL SOON SHIFT EAST. NEVERTHELESS...REISSUED THE
SCA FOR THE BAYS UNTIL 18Z. EXTENDED THE SCA OVER THE NEARSHORE
WATERS UNTIL 20Z.

&&

.PREV DISCUSSION... /ISSUED 955 AM CST SUN DEC 12 2010/

DISCUSSION...DRY AND SUBSIDENT CONDITIONS WILL CONTINUE OVER THE
CWA/MSA AS THE CORRESPONDING UPPER TROUGH MOVES ACRS THE MIDWEST/
MISSISSIPPI VALLEY REGION TODAY. SFC MOMENTUM WILL DECREASE FROM
WEST TO EAST ACRS THE REGION TODAY AS THE SFC RIDGE AXIS ENTERS
SOUTH TEXAS. CONCUR WITH THE CURRENT EXPIRATIONS OF THE SCA FROM
WEST TO EAST. NO SIGNIFICANT CHANGES TO THE CURRENT FCST.

PREV DISCUSSION... /ISSUED 518 AM CST SUN DEC 12 2010/

DISCUSSION...SEE AVIATION SECTION FOR 12Z TAFS.

AVIATION...HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA
WITH GUSTY NORTH WINDS OVER THE COASTAL AREAS THIS MORNING.
CLEAR SKIES/VFR CONDITIONS THROUGH THE PERIOD.

PREV DISCUSSION... /ISSUED 417 AM CST SUN DEC 12 2010/

SHORT TERM (TODAY THROUGH MONDAY)...COOLING HAS LAGGED BEHIND THE
COLD FRONT FOR A TIME EARLY THIS MORNING BUT HAS REACHED THE FORECAST
AREA. MODELS SHOW 925 MB WINDS AROUND 35-40 KNOTS EARLY THIS MORNING
WILL DECREASE TO 20-25 KNOTS BY 18Z. THE WINDS WILL REMAIN BREEZY FOR
A TIME THIS MORNING OVER THE COASTAL PLAINS BUT DECREASE INE THE
AFTERNOON. HIGH PRESSURE CENTER IS POSITION OVER THE BRUSH COUNTRY
LATE TONIGHT. WITH THE VERY DRY AIRMASS AND LIGHT WINDS...00Z MOS
GUIDANCE SHOWING MID 20S PREVALENT OVER THE NORTHERN AREAS AND
UPPER 20S TO AROUND 30 OVER THE INLAND COASTAL BEND LOOKS GOOD FOR
TONIGHT. ISSUED A FREEZE WARNING FOR OVERNIGHT/EARLY MORNING HOURS
FOR ALL BUT WEBB/ARANSAS COUNTIES. HIGH PRESSURE MOVES EAST AND A
WEAK ONSHORE FLOW DEVELOPS FOR MONDAY BUT TEMPERATURES WILL BE
ABOUT THE SAME AS TODAY.

MARINE (TODAY AND TONIGHT)...STRONG TO VERY STRONG OFFSHORE FLOW
WILL CONTINUE EARLY THIS MORNING BEFORE WINDS BEGIN DIMINISHING
TREND. GUSTS TO GALE FORCE WILL CONTINUE OVER THE GULF WATERS AS
MODELS SHOW 35-40 LOW LEVEL FLOW PERSISTING THIS MORNING. EXPECT
THE WINDS TO DIMINISH BELOW SCA LEVELS OVER THE BAYS AROUND 14Z
AND NEARSHORE BY 18Z. BUT EXPECT THE WINDS TO REMAIN SCA RANGE
INTO THE EVENING HOURS OVER THE OFFSHORE WATERS AND PUSHED THE
EXPIRATION TIME 06Z MONDAY.

FIRE WEATHER (TODAY)...NORTH WINDS REMAIN A BIT STRONGER ALONG
THE COAST EARLY THIS MORNING AND EXPECT WINDS WILL INCREASE
SLIGHTLY AFTER DAYBREAK FOR THE INLAND AREAS BEFORE A DIMINISHING
TREND OCCURS. GUSTS WILL BE UP TO 30 MPH ALONG THE COAST AND RH
VALUES ARE ALREADY BELOW RED FLAG CRITERIA. ISSUED A RED FLAG
WARNING FOR THE MORNING HOURS FOR THE COASTAL COUNTIES INTO THE
VICTORIA AREA. RH VALUES WILL BE LOW FOR THIS AFTERNOON BUT WINDS
SHOULD BE 10 TO 15 MPH.

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...THE DEEP LOW ACROSS THE
E CONUS WILL CONT MVG EAST THRU MID WEEK RESULTING IN A FLAT
RIDGE/ZONAL FLOW ACROSS TX. AN UPPER LOW PRESSURE SYSTEM IS PROGD TO
DVLP ACROSS THE NRN CONUS RESULTING IN A DEEPENING SFC LOW PRESSURE
SYSTEM ACROSS THE TX PANHANDLE. SLY WINDS WILL STRENGTHEN MON NIGHT
THROUGH WED WITH ADVISORY CONDITIONS LIKELY ACROSS THE COASTAL
WATERS. THE SLY WIND WILL ADVECT LIMITED MOISTURE INTO S TX ALONG
WITH WARMER TEMPS. PCLDY SKIES WITH NO PRECIP IS EXPECTED THROUGH
THURSDAY. A COLD FRONT IS PROGD TO MOVE ACROSS S TX THU NIGHT/FRI
MORNING BY BOTH THE ECMWF AND GFS. THE GFS 12Z RUN YESTERDAY HAD
SPED THE FRONT UP TO WED NITE...HOWEVER THE LATEST RUN IS NOW BACK
TO BRINGING IT THRU THE AREA THU NITE. MODEL SOLNS DIVERGE THE
LATTER PART OF THE WEEK WITH REGARD TO PRECIP. THE GFS IS WETTER
WITH OVERRUNNING CONDITIONS POST FROPA WITH STRATIFORM RAIN
FRI...MAINLY ACROSS THE S AND OVER THE GULF WATERS. THE PRECIP IS
PROGD TO CONTINUE INTO SATURDAY. THE ECMWF ALSO SHOWS PRECIP ON
FRIDAY BUT THEN PUSHES THE MOISTURE/PRECIP OUT OF THE AREA ON
SATURDAY. BOTH MODELS SHOW A NW FLOW ALOFT DVLPG FRI/SAT WITH A SW
FLOW AT 850MB AND THE SFC HIGH AXIS DRAPED ACROSS E AND S TX. ONLY
SIGNIFICANT DIFFERENCE IS THE AMOUNT OF LOW LEVEL MOISTURE ON
SATURDAY. GIVEN THE LACK OF CONFIDENCE IN MODEL SOLNS
FRI/SATURDAY...WILL CONTINUE WITH SILENT 10 POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    65  30  64  45  73  /   0   0   0   0   0
VICTORIA          61  25  60  39  69  /   0   0   0   0   0
LAREDO            69  34  70  45  78  /   0   0   0   0   0
ALICE             66  30  65  42  76  /   0   0   0   0   0
ROCKPORT          63  34  61  49  70  /   0   0   0   0   0
COTULLA           65  27  66  39  75  /   0   0   0   0   0
KINGSVILLE        66  28  65  43  75  /   0   0   0   0   0
NAVY CORPUS       63  39  61  51  71  /   0   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING FROM 2 AM TO 8 AM CST MONDAY FOR THE FOLLOWING
     ZONES: BEE...CALHOUN...DUVAL...GOLIAD...JIM WELLS...
     KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA.

     RED FLAG WARNING UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     ARANSAS...CALHOUN...GOLIAD...KLEBERG...NUECES...REFUGIO...
     SAN PATRICIO...VICTORIA.

GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...
     BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR.

     SMALL CRAFT ADVISORY UNTIL 2 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT
     ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL OUT 20 NM.

&&

WC/87...SHORT TERM
Hazardous weather outlook, Dec 12, 4:37 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
437 AM CST SUN DEC 12 2010

TXZ229>234-239>247-121800-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
437 AM CST SUN DEC 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THE COASTAL COUNTIES TO THE
VICTORIA CROSSROADS THIS MORNING FOR GUSTY NORTH WINDS AND LOW
HUMIDITY. A FREEZE WARNING IS IN EFFECT FOR LATE TONIGHT AND EARLY
MONDAY MORNING FOR EXPECTED BELOW FREEZING TEMPERATURES ACROSS
MUCH OF SOUTH TEXAS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-121800-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
437 AM CST SUN DEC 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE BAYS AND NEARSHORE
WATERS THIS MORNING FOR STRONG NORTH WINDS. THE STRONG NORTH WINDS
AND LARGE SEAS WILL PERSIST OVER THE OFFSHORE WATERS INTO THE
EVENING. THE SMALL CRAFT ADVISORY IS IN EFFECT UNTIL MIDNIGHT
TONIGHT FOR THE OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ONSHORE FLOW WILL STRENGTHEN MONDAY THROUGH WEDNESDAY WITH ADVISORY
CONDITIONS POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

TMT/TE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bee

When
December 12, 11:00 AM CST to 4:00 PM CST
Where
Bee forecast zone
Reported by
Park/Forest Service
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Debris burning sparked a wildfire just south of Skidmore, near Highway 181 and Povlish Road. The wildfire consumed 600 acres, destroying one home and a tractor. Three additional homes were threatened and saved.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274067.